Thunderstorm Wind, Ulster
- When
- July 28, 3:13 PM EST
- Where
- Ulster County, 0.9 mi N of Bloomington
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.893, -74.029
A tree was downed at Dewitt Lake Road and Cedar Street.
Several backbuilding thunderstorms developed in a hot airmass over the Mid-Hudson Valley during the late afternoon of the 29th. Some of these storms resulted in wind damage over portions of Ulster and Dutchess Counties.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ALY wrote it up.
Several backbuilding thunderstorms developed in a hot airmass over the Mid-Hudson Valley during the late afternoon of the 29th. Some of these storms resulted in wind damage over portions of Ulster and Dutchess Counties. Later in the evening, additional storms developed and moved into the Capital District. It was the second straight day of severe thunderstorms for the Schenectady and southern Saratoga County area. After the storms moved through, there were 8,900 customers in Schenectady County and 6,100 customers in Saratoga County without power. The thunderstorm winds downed several trees onto houses and one onto a moving vehicle on Interstate 890, trapping and injuring the driver.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before the first event at Jul 28, 2:43 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Albany NY 343 PM EDT Sun Jul 28 2019 .SYNOPSIS... Very warm and humid conditions will continue into midweek. A few afternoon showers and thunderstorms are possible through Tuesday. Rainfall should be more widespread on Wednesday as an upper trough moves through. It will turn milder and drier by the end of the week. && .NEAR TERM /UNTIL 6 AM MONDAY MORNING/... As of 330 pm, isolated showers and thunderstorms have developed in an uncapped airmass with 1000-1500 J/kg MLCAPE. So far, forcing for ascent has been weak without much surface convergence upon which to anchor updrafts. Going forward, forcing is likely to increase ahead of an approaching midlevel trough. We note strengthening updrafts ahead of this trough over southwestern New York. It appears the better forcing may arrive as the diurnal cycle is waning, so prospects for severe/organized storms appear low, but cannot rule out an isolated strong wind gust in the 21-02Z time frame. Tonight, a few showers and thunderstorms may linger with weak baggy troughing remaining in place, but coverage should decrease significantly. It will be very mild in the moist airmass with a light southerly flow. Some fog is possible once again in favored areas. && .SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/... On Monday, we will see midlevel heights rise as the weak trough exits, and 850 mb temps will warm as well, which could provide somewhat of a cap. Despite this, ample instability is expected to develop, with HREF mean suggesting 1500-2500 J/kg SBCAPE developing. CAMs suggest isolated to widely scattered convection develops in the afternoon despite the aforementioned limiting factors. Expect this to be primarily focused over the higher terrain south of I-90, especially the Catskills, but some could drift out into the valleys. Flow throughout the troposphere is fairly weak so expect mainly garden variety storms, although a couple of taller storms with stronger wind gusts cannot be ruled out given the decent amount of instability. Temperatures and dewpoints will likely be a couple degrees warmer than Sunday, pushing a few points up near Heat Advisory criteria (95F for 2 or more hours in NY). As of now, expect this criteria to be limited enough in time and space to preclude advisory issuance, but the midnight shift can reevaluate. Any remaining showers or storms should quickly dissipate Monday night, leaving another mild and muggy night. On Tuesday, a broad midlevel trough will approach from the west. A plume of enhanced deep-layer moisture with PWAT values of 1.50-2.00 inches will be located along the leading edge of the height falls associated with the trough. This plume will begin to approach our southern Adirondack and western Mohawk Valley zones late in the day. Will increase PoPs to likely category here. Heavy rain will be possible given the moisture and mainly unidirectional flow parallel to the low- level boundary. Elsewhere, ridging should mainly hold ahead of the trough, leading to another hot and humid day. Heat Advisories may be necessary in the Hudson Valley assuming upstream convective debris is not too thick, and rainfall remains to the west. Can't totally rule out an afternoon shower or thunderstorms areawide as ample instability looks to develop once again. We could still see some lingering periods of rainfall Tuesday night as the trough continues to approach, but the intensity will likely be lower given the loss of instability. Wednesday looks to be the day with the most widespread precipitation across the area as the moisture plume becomes centered over the forecast area. Expect numerous showers and thunderstorms to develop with some locally heavy rainfall possible due to the moisture and unidirectional flow parallel to the low-level boundary. Temperatures will likely not be as hot as Monday and Tuesday with more cloud cover and rainfall around. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Coming soon. && .AVIATION /19Z SUNDAY THROUGH FRIDAY/... Flying conditions are currently VFR for all sites, but regional radar imagery is starting to show some showers and thunderstorms starting to develop thanks to an approaching upper level disturbance. Although flying conditions will mainly remain VFR through the rest of the day with sct cigs around 6-8 kft, any brief shower or t-storm may lower visibility and ceilings to MVFR and possibly IFR conditions. Any shower or t-storm won't last very long (probably 30 min or less in duration). Have included a TEMPO to account for this possibility at KGFL, KALB and KPSF through the early evening hours. KPOU should generally remain south of most of this activity, so will only include just a VCSH for there. Southwest winds will 5 to 10 kts through the remainder of the day. After this evening, skies will clear out and winds will become light or calm for tonight. Some radiational fog may develop late in the overnight at KGFL/KPSF, with MVFR/IFR conditions possible. After sunrise, any fog will dissipate and VFR conditions will return for all sites for the day on Monday. Some sct clouds will develop around 4-6 kft and some passing high clouds are possible as well. South to southwest winds will be around 5 kts through the day. Outlook... Monday Night: Low Operational Impact. NO SIG WX. Tuesday: Low Operational Impact. Slight Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: High Operational Impact. Likely SHRA...TSRA. Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Thursday: No Operational Impact. NO SIG WX. Thursday Night: No Operational Impact. NO SIG WX. Friday: No Operational Impact. NO SIG WX. && .FIRE WEATHER... Very warm and humid conditions will continue into midweek with minimum RH values mainly in the 45 to 55 percent range. A few afternoon showers and thunderstorms are possible through Tuesday. Rainfall should be more widespread on Wednesday as an upper trough moves through. It will turn milder and drier by the end of the week. Winds will remain rather light. && .HYDROLOGY... Scattered showers and thunderstorms are expected through this evening. The storms are expected to be progressive enough to preclude a flash flooding threat, though locally heavy rainfall is possible. Any storms will be mainly isolated to widely scattered on Monday. Scattered to numerous thunderstorms are expected Tuesday mainly west of the Hudson Valley and Wednesday areawide. Locally heavy rainfall is possible as PWAT values increase to 1.50 to 2.00 inches along with potential of training thunderstorms. Please visit our Advanced Hydrologic Prediction Service /AHPS/ web page for specific area rivers and lakes observations and forecasts. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...Thompson NEAR TERM...Thompson SHORT TERM...Thompson LONG TERM...Speciale AVIATION...Frugis FIRE WEATHER...Thompson HYDROLOGY...Thompson
Hazardous Weather Outlook National Weather Service Albany NY 349 PM EDT Sun Jul 28 2019 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-291100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 349 PM EDT Sun Jul 28 2019 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Through tonight. Scattered thunderstorms are expected this afternoon and evening. Some thunderstorms may contain gusty winds, frequent lightning and locally heavy rain. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a chance of thunderstorms Monday through Wednesday, mainly in the afternoon and evening. Locally heavy rainfall is possible Tuesday mainly west of the Hudson Valley, and Wednesday areawide. Heat indices on Monday and Tuesday may approach the mid 90s in the Hudson Valley. A Heat Advisory may be needed. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Special Weather Statement
National Weather Service Albany NY
227 PM EDT Sun Jul 28 2019
NYZ038-281900-
Southern Herkimer-
227 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL HERKIMER COUNTY...
At 226 PM EDT, a strong thunderstorm was located near Exeter Center,
or 11 miles northwest of Cooperstown, moving east at 25 mph.
Winds in excess of 30 mph are possible with this storm.
This storm will be near...
Jordanville around 245 PM EDT.
Other locations impacted by this storm include Crains Corners,
Newville, Cullen, McCoon Crossing, Starkville, Deck, Smith Corners,
South Columbia, Schuyler Corners and Van Hornesville.
Torrential rainfall is also occurring with this storm, and may cause
localized ponding of water on roads.
LAT...LON 4302 7479 4288 7476 4286 7476 4290 7488
4284 7489 4282 7491 4290 7506 4289 7510
4287 7514 4286 7514 4286 7515 4287 7515
TIME...MOT...LOC 1826Z 247DEG 20KT 4283 7505
JPVSpecial Weather Statement
National Weather Service Albany NY
352 PM EDT Sun Jul 28 2019
NYZ040-048>050-282030-
Eastern Schenectady-Western Schenectady-Montgomery-Southern Saratoga-
352 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SCHENECTADY...SOUTH CENTRAL
SARATOGA AND SOUTHEASTERN MONTGOMERY COUNTIES...
At 352 PM EDT, a strong thunderstorm was located near Amsterdam,
moving east at 20 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will be near...
Amsterdam around 355 PM EDT.
Pattersonville-Rotterdam Junction around 415 PM EDT.
Glenville and Rotterdam Junction around 420 PM EDT.
Schenectady, Rotterdam, Scotia, Niskayuna, East Glenville, Alplaus
and Burnt Hills around 430 PM EDT.
Other locations impacted by this storm include Glenridge, Hoffmans,
Harding Crossing, Young Corners, Garrison Manor, Aqueduct,
Princetown, Woodruff Heights, Elnora and Schonowe.
This includes the following highways...
Interstate 88 near exit 25.
Interstate 90 between exits 25a and 27.
Interstate 890 between exits 1a and 8.
LAT...LON 4295 7432 4293 7379 4277 7383 4276 7393
4281 7432
TIME...MOT...LOC 1952Z 277DEG 17KT 4286 7424
KSLSpecial Weather Statement
National Weather Service Albany NY
359 PM EDT Sun Jul 28 2019
NYZ048-049-051-052-282045-
Eastern Albany-Eastern Schenectady-Western Schenectady-Western
Albany-
359 PM EDT Sun Jul 28 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN SCHENECTADY AND
NORTHWESTERN ALBANY COUNTIES...
At 359 PM EDT, a strong thunderstorm was located over Delanson, or 10
miles west of Rotterdam, moving east at 15 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
This storm will be near...
Duanesburg around 410 PM EDT.
Altamont around 425 PM EDT.
Rotterdam around 440 PM EDT.
Schenectady, Colonie, Scotia, Niskayuna and East Glenville around
445 PM EDT.
Other locations impacted by this storm include Carman, Gifford, West
Hill, Quaker Street, Aqueduct, Princetown, Maywood, Schonowe,
Dunnsville and Karner.
This includes the following highways...
Interstate 88 between exits 24 and 25.
Interstate 90 between exits 25 and 25a.
Interstate 890 between exits 2A and 9.
LAT...LON 4285 7388 4283 7388 4281 7386 4270 7384
4271 7417 4272 7417 4273 7418 4271 7418
4271 7420 4272 7423 4276 7426 4278 7425
4279 7425
TIME...MOT...LOC 1959Z 258DEG 13KT 4276 7417
KSLThe Albany radar (KENX), 77 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
37 thunderstorm wind, 1 lightning. Local standard time, as filed.
A tree was downed at Dewitt Lake Road and Cedar Street.
Five reports of trees down near Port Ewen.
Trees were downed in Stanfordville.
Trees were downed in Millbrook.
A tree was downed onto wires on Cedar Street.
Several medium size tree branches were downed, one blocking a road.
A tree was downed onto wires and a house.
A tree was downed onto a car at Block Park.
Wires were downed on East Stout Avenue.
A tree was downed on Clinton Corners Road.
Numerous trees and wires were downed on Route 82.
Wires were downed onto a house on Wallkill Avenue.
A tree was downed on wires on Route 213 in Rifton.
Trees were downed onto wires on Old Post Road.
There were two reports of trees down in Rosendale.
A tree was downed at Soper Road and Old Post Road in Rifton resulting in a road closure.
Trees were downed at Old Post Road and Swartekill Road.
Trees, wires, and poles were downed on Orchard Road in Milton.
Trees and wires were downed on River Road in Highland.
Route 85 in the town of Rensselaerville had all lanes closed at County Route 351 due to a downed tree.
A downed tree was blocking the roadway.
A lightning strike started a house fire on Kenwood Avenue, resulting in significant damage to the second floor and roof.
Three large trees were downed at a residence on Oaklawn Avenue in Rotterdam. One brought down a front porch roof, one knocked the chimney off the roof and damaged the kitchen, and one brought down lines and dented a car.
Several large trees were downed in the Colonial Manor subdivision in Rotterdam.
Half of a large tree was downed on Van Dyke Avenue between Laura Street and Cleveland Avenue.
A large tree was downed on Interstate 890 just west of Exit 7, hitting a moving SUV, trapping and injuring the driver who was taken to a hospital for treatment.
Multiple trees were downed near the intersection of Baker Avenue and Grand Avenue.
A large tree was downed onto a powerline at Regent Street and Rankin Road, resulting in a power outage.
Two trees were snapped, wires were downed, and an iron fence buckled due to thunderstorm winds at Nott Street and Lenox Road in Schenectady.
A tree was downed in front of a house, damaging an awning on Garner Road.
The top of a pine tree was snapped, landing on a house roof, damaging shingles and a car.
A large tree and powerlines were downed on Maple Avenue.
Several trees were downed on Cook Road.
A tree and pole were downed onto a vehicle near Peaceable Street and Birchton Road.
A large tree was downed, blocking the intersection of Birchton Road and Paisley Road.
A tree was downed onto a vehicle on Mill Road.
A section of Route 9N was closed from Middle Grove Road to Kirby Road due to downed trees and wires. One tree was downed onto a mobile home.
A tree was downed across both lanes of traffic on Gailor Road at Parkhurst Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, July 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 843182, 843181, 843160, 843161, 843162, 843164, 843165, 843166, 843167, 843168, 843169, 843170, 843171, 843172, 843173, 843174, 843176, 843177, 843178, 843189, 843190, 843202, 843204, 843205, 843191, 843192, 843193, 843194, 843206, 843207, 843208, 843195, 843196, 843197, 843198, 843199, 843200, 843201.